Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A smoker says, "I know I should stop, and I'm thinking about it some time in the next few months." Which stage of change is this?

  1. AContemplation
  2. BPreparation
  3. CPrecontemplation
  4. DMaintenance
2.Nursing fundamentalsHard

Four patients need you at the same time. Who should you see first?

  1. AA patient asking about their discharge time
  2. BA patient with pain of 6/10 who was given oral analgesia 20 minutes ago
  3. CA patient who has developed noisy, high-pitched breathing (stridor)
  4. DA patient due for a routine oral medicine
3.Clinical nursingMedium

A confused patient keeps trying to climb out of bed. Why are bed rails not automatically the answer?

  1. ABed rails always make patients more confused, but only during the day
  2. BBed rails are illegal in all hospitals and must never be used at all
  3. CBed rails stop staff from taking observations
  4. DPatients can be seriously injured climbing over or becoming trapped in rails
4.Clinical nursingHard

Which action is correct when caring for a chest drain with an underwater seal?

  1. ALift the bottle above the patient to empty it
  2. BClamp the tube routinely during every transfer or bed move
  3. CKeep the drainage bottle below the level of the chest
  4. DRemove the water from the bottle to prevent spills
5.Arterial blood gas interpretationMedium
pH7.357.457.37PaCO₂mmHg354532HCO₃⁻mmol/L222618uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.37, PaCO₂ 32 mmHg (4.3 kPa) and HCO₃⁻ 18 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.37PaCO₂ 32 mmHg (4.3 kPa)HCO₃⁻ 18 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 140, Cl⁻ 113, HCO₃⁻ 13 mmol/L and albumin 29 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 140 mmol/LCl⁻ 113 mmol/LHCO₃⁻ 13 mmol/Lalbumin 29 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: bedfast; mobility: no limitation; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 80/min, a grimace when stimulated, active movement and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
63 g/L1.8 g/kg/day65 mL/h70 kg24 h/day6 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 70 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 65 mL/h for 24 hours a day. A protein powder supplies 6 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

70 kg1.8 g/kg/day63 g/L65 mL/h · 24 h6 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1000 mLamino acids 3.5%1000 mLlipid 20%500 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 10% dextrose and 3.5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1000 mLdextrose 10%amino acids 3.5%lipid 500 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus tachycardiasinus arrhythmiajunctional rhythmnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2sinus arrhythmia
  3. 3junctional rhythm
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIfirst-degree AV blockatrial fibrillationsecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2first-degree AV block
  3. 3atrial fibrillation
  4. 4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium

Which newborn finding needs prompt reporting?

  1. AMild jaundice that first appears on the third day
  2. BBluish hands and feet in the first hours
  3. CMilia (small white spots) on the nose
  4. DJaundice that appears within the first 24 hours
14.Prioritization & delegationHard

A patient with raised intracranial pressure is being nursed on the ward. Which position is best?

  1. AHead of the bed at about 30 degrees with the neck straight
  2. BHead down with the legs raised above the heart
  3. CSitting forward with the chin on the chest
  4. DFlat on the back with the head turned well over to one side
15.Infection control & patient safetyMedium

Which information must be documented when a patient is restrained?

  1. AOnly whether the family agreed to the restraint
  2. BOnly the time the restraint was put on and the time it was taken off
  3. CThe reason, alternatives tried, type of restraint, times and regular assessments
  4. DOnly the name of the nurse who applied it and the unit where it happened
16.Infection control & patient safetyHard

A patient with dementia is often found at the exit doors trying to leave the unit. Which measure is most appropriate?

  1. AKeep the patient in a chair with a vest restraint
  2. BUse an electronic wander alert, supervise closely and offer meaningful activity
  3. CGive a sedative each time the patient goes to the door
  4. DLock the patient alone in a single room so that they cannot reach the exit doors
17.Lab values & electrolytesMedium

Which group of findings fits hypercalcemia?

  1. AThirst with very dilute urine as the only signs
  2. BConstipation, fatigue, confusion and kidney stones
  3. CPeaked T waves and muscle weakness only
  4. DTetany, muscle cramps and a positive Chvostek’s sign
18.Lab values & electrolytesHard

A patient with heavy alcohol use and a poor diet has a hemoglobin of 10.1 g/dL (101 g/L), an MCV of 110 fL and a low red cell folate. Which explanation fits best?

  1. AFolate deficiency, made worse by a direct alcohol effect
  2. BIron deficiency from slow, chronic bleeding in the gut
  3. CAnemia caused by long-standing chronic kidney disease
  4. DThalassemia trait inherited from one of the parents

3Solutions

1.Nursing fundamentals

Answer: A · Contemplation

Why this is the answer

In the stages-of-change model, contemplation means considering change within about six months without a firm plan. Precontemplation means not thinking about change yet.

Answer

A · Contemplation
2.Nursing fundamentals

Answer: C · A patient who has developed noisy, high-pitched breathing (stridor)

Why this is the answer

Stridor signals a partly blocked upper airway, which can quickly become life-threatening. Airway problems come before breathing, circulation and other needs.

Answer

C · A patient who has developed noisy, high-pitched breathing (stridor)
3.Clinical nursing

Answer: D · Patients can be seriously injured climbing over or becoming trapped in rails

Why this is the answer

Bed rails can cause entrapment or a fall from a greater height. Their use is based on an individual risk assessment; alternatives include a low bed, crash mats and closer observation.

Answer

D · Patients can be seriously injured climbing over or becoming trapped in rails
4.Clinical nursing

Answer: C · Keep the drainage bottle below the level of the chest

Why this is the answer

The bottle stays below chest level so fluid and air cannot return to the pleural space. Routine clamping can cause a tension pneumothorax.

Answer

C · Keep the drainage bottle below the level of the chest
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.37: within 7.35–7.45
PaCO₂ 32 mmHg: low (35–45)
HCO₃⁻ 18 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 33–37 mmHg, so the measured 32 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: AGc = 16.75 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (113 + 13) = 14

Correction for albumin

14 + 0.25·(40 − 29) = 16.75 mmol/L

Answer

AGc = 16.75 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 1 + 3 + 1 + 4 + 4 + 2 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 80/min → 1
Grimace: a grimace when stimulated → 1
Activity: active movement → 2
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 1 + 2 + 1 = 6

Interpretation

6 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: n = 5

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·70 = 126 g/day

Protein from the feed

65·24 = 1560 mL = 1.56 L
1.56·63 = 98.28 g/day

Shortfall

ΔP = 126 − 98.28 = 27.72 g

Scoops

27.72/6 = 4.62 → n = 5

Answer

n = 5
10.Enteral & parenteral nutrition calculations

Answer: E = 1480 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1000/100 = 100 g
amino acids: 3.5·1000/100 = 35 g

Kilocalories per component

dextrose: 100·3.4 = 340 kcal
amino acids: 35·4 = 140 kcal
lipid: 500·2 = 1000 kcal

Total energy

E = 340 + 140 + 1000 = 1480 kcal/day

Answer

E = 1480 kcal/day
11.ECG rhythm strip interpretation

Answer: normal sinus rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 23 small boxes, 1500 ÷ 23 ≈ 65 per minute.
2. Rhythm: regular, every R–R is 0.92 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

normal sinus rhythm

Answer

normal sinus rhythm
12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: lengthens 0.16 → 0.30 → 0.36 s, then a P wave is not conducted.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: D · Jaundice that appears within the first 24 hours

Why this is the answer

Jaundice in the first 24 hours is not physiological and may point to hemolysis or infection. Mild jaundice after the first day, milia and acrocyanosis are common, expected findings.

Answer

D · Jaundice that appears within the first 24 hours
14.Prioritization & delegation

Answer: A · Head of the bed at about 30 degrees with the neck straight

Why this is the answer

Raising the head to about 30 degrees and keeping the neck in line helps venous drainage and lowers intracranial pressure. Head-down positions and neck bending or turning can raise it.

Answer

A · Head of the bed at about 30 degrees with the neck straight
15.Infection control & patient safety

Answer: C · The reason, alternatives tried, type of restraint, times and regular assessments

Why this is the answer

Restraint documentation includes the behavior that made it necessary, less restrictive measures tried, the order, the type used, the times applied and released, and ongoing checks of circulation, skin, needs and mental state.

Answer

C · The reason, alternatives tried, type of restraint, times and regular assessments
16.Infection control & patient safety

Answer: B · Use an electronic wander alert, supervise closely and offer meaningful activity

Why this is the answer

Wander alert systems, close supervision, orientation and activity reduce the risk of elopement without restricting the patient. Seclusion, restraints and sedation used for convenience are not appropriate.

Answer

B · Use an electronic wander alert, supervise closely and offer meaningful activity
17.Lab values & electrolytes

Answer: B · Constipation, fatigue, confusion and kidney stones

Why this is the answer

High calcium reduces nerve and muscle excitability, causing fatigue, constipation, confusion, bone pain and kidney stones. Tetany and Chvostek’s sign are signs of low calcium.Checked against: Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

B · Constipation, fatigue, confusion and kidney stones
18.Lab values & electrolytes

Answer: A · Folate deficiency, made worse by a direct alcohol effect

Why this is the answer

Poor diet and alcohol reduce folate intake and absorption, causing macrocytic anemia, and alcohol itself also raises the MCV. Iron deficiency and thalassemia cause small cells. Folate is replaced after B12 deficiency is excluded, and thiamine is also commonly given.Checked against: Folate-deficiency anemia - Medical Encyclopedia · MedlinePlus (NIH) (2026)

Answer

A · Folate deficiency, made worse by a direct alcohol effect

ExamProblems · examproblems.com/courses/nursing-fundamentals